Production of Paradoxical Sensory Hypersensitivity by α2-Adrenoreceptor Agonists


    loading  Checking for direct PDF access through Ovid

Abstract

Background:Administration of opioid receptor agonists is followed by paradoxical sensory hypersensitivity. This hypersensitivity has been suggested to contribute to the antinociceptive tolerance observed with opioids. The authors hypothesized that α2-adrenoreceptor agonists, which also produce antinociceptive tolerance, would produce sensory hypersensitivity.Methods:α2-Adrenoreceptor agonists were administered to male Sprague-Dawley rats as a single subcutaneous injection, a continuous subcutaneous infusion, a single intrathecal injection, or a continuous intrathecal infusion. Thermal sensitivity was determined using latency to withdrawal of the hind paw from radiant heat. Tactile sensitivity was determined using withdrawal threshold to von Frey filaments. Spinal dynorphin content was measured by enzyme immunoassay.Results:Single systemic or intrathecal injections of clonidine or dexmedetomidine produced antinociception followed by delayed thermal and tactile hypersensitivity. Six-day systemic or intrathecal infusion of clonidine produced tactile and thermal hypersensitivity observed even during clonidine infusion. Sensory hypersensitivity was prevented by coadministration of the α2-adrenoreceptor–selective antagonist idazoxan or the N-methyl-d-aspartate receptor–selective antagonist MK-801. Six-day infusion of intrathecal clonidine increased dynorphin content in dorsal lumbar spinal cord. MK-801 and dynorphin antiserum reversed clonidine-induced sensory hypersensitivity.Conclusions:α2-Adrenoreceptor agonists produce sensory hypersensitivity that may be analogous to that produced by opioids. Sensory hypersensitivity was prevented by idazoxan, demonstrating that it is mediated by α2 receptors. Clonidine infusion increased spinal dynorphin content. Sensory hypersensitivity was prevented or reversed by MK-801 and dynorphin antiserum, implicating N-methyl-d-aspartate receptors and spinal dynorphin in its production. Clinicians should be mindful of the possibility of drug-induced hyperalgesia in patients treated with α2-adrenoreceptor agonists.

    loading  Loading Related Articles